Florida, 2016

Heavy Rain in Florida, September 3, 2016

September 3, 2016 · NWS JAX · 3 events in 1 county or zone

A surface trough in the wake of Hurricane Hermine was across northeast Florida. This boundary was a focus for showers and thunderstorms as it slowly lifted northward toward the Fl-Ga state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface trough in the wake of Hurricane Hermine was across northeast Florida. This boundary was a focus for showers and thunderstorms as it slowly lifted northward toward the Fl-Ga state line. High atmospheric moisture and the meandering frontal boundary supported heavy rainfall potential.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 3, 1:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 3, 1:33 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
233 PM EDT SAT SEP 3 2016

.NEAR TERM /Through Saturday/...

A frontal boundary remains draped just south of the FL/GA border,
bringing drier conditions to southeast Georgia. An area of showers
continued across the eastern half of northeast Florida this
afternoon. Hi-res guidance has been struggling with the
convection, and they continue to be too strong. Global models
indicate more development across the interior later this afternoon
into the evening hours, so kept the likely PoPs going. Showers and
isolated storms should dissipate after midnight. Overnight lows
will be around 70 to 75.

High pressure will begin building into the southeast Sunday
afternoon, with drier air moving into southeast Georgia by the
evening. The stream of deep moisture will continue through Sunday
across northeast Florida, and numerous showers and storms are
forecast once again. Locally heavy rainfall is possible. Highs
will be generally in the mid 80s across northeast Florida and the
upper 80s to near 90 across southeast Georgia.

.SHORT TERM /Sunday Night through Monday Night/...
Upper ridge will be centered over Gulf Coast states with troughing
along southeast coast. Consensus guidance suggests low precip
potential across our southern counties during this period...dry
I-10 corridor northward Monday. High temps are expected to be in
the upper 80s to around 90.

.LONG TERM /Tuesday through Friday/...
Upper ridge remains over the Gulf Coast states through Wed...then
gradually develops eastward over forecast area Thu/Fri. Consensus
guidance forecasting dry conditions during period...except for
very low POP values Wed-Fri across southern counties of our
forecast area. Near normal temperatures are expected across ne FL
and eastern counties of se GA...slightly above normal temps
interior se GA...during the period.

&&

.AVIATION...
Cloudy skies continue south of the frontal boundary stretching
from post-tropical Hermine this afternoon, with MVFR cigs. Sct to
BKN cigs 1.5-3kft will continue through the afternoon with showers
developing into the evening hours. East to northeast winds 10
knots or less will continue this afternoon, with light winds
overnight.

&&

.MARINE...
East northeast winds 5 to 10 knots will increase to 10-15 knots
on Sunday as high pressure builds into the southeast states. High
pressure will then build across the region through the middle of
the week, with winds 10 knots or less. Seas may build to 4 to 6
feet on Monday and continue into Tuesday 50-60nm offshore St.
Augustine and Flagler due to swell. Otherwise, seas will be less
than 3 feet for the nearshore waters through the period.

Rip Currents: Moderate risk of rip currents through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  88  69  91 /  10  20  10  10
SSI  73  86  73  88 /  20  30  10  10
JAX  73  87  72  89 /  40  70  30  10
SGJ  73  84  74  87 /  50  70  30  20
GNV  72  85  71  89 /  60  70  30  20
OCF  73  86  72  89 /  50  70  30  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Wolf/Walker
Hazardous weather outlook, Sep 3, 2:22 AM EST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 AM EDT SAT SEP 3 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-041130-
COASTAL WATERS FROM ALTAMAHA SOUND TO
FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA BEACH TO
ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER
BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL
FROM 20 TO 60 NM-WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM
20 TO 60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60
NM-HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL
NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-
WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-
INLAND CAMDEN-COASTAL CAMDEN-
322 AM EDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON
OVER MAINLY NORTHEAST FLORIDA. LOCALLY HEAVY RAINFALL MAY OCCUR IN A
FEW LOCATIONS.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MONDAY AND TUESDAY OVER NORTHEAST FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Baker

When
September 3, 3:00 PM EST to 6:05 PM EST
Where
Baker County, 2.39 mi W of Knabb
Reported by
Public
Coordinates
30.270, -82.220

The public measured 3.39 inches of rainfall since 4 pm a few milse ESE of Sanderson.

Heavy Rain, Baker

When
September 3, 3:00 PM EST to 9:30 PM EST
Where
Baker County, 2.39 mi W of Knabb
Reported by
Public
Coordinates
30.270, -82.220

The public measured 4.3 inches a few miles ENE of Sanderson since 4 pm.

Heavy Rain, Baker

When
September 3, 4:30 PM EST to 9:00 PM EST
Where
Baker County, 2.07 mi S of Macclenny
Reported by
Public
Coordinates
30.250, -82.120

The public measured 3.43 inches of rainfall a couple miles south of Macclenny since 5:30 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658140, 658143, 658142.